Is this depression? long..need opinions.

Discussion in 'General Parenting' started by Kjs, Mar 21, 2009.

  1. Kjs

    Kjs Guest

    Some may remember last December (December 19 to be exact), It was the first day of winter vacation. difficult child had started taking Topomax the previous week to help control his headaches. On this date he went to a friends, but called to be picked up. He was feeling funny. Like in a daze. Didn't know where he was, what he was doing, things didn't seem real...
    We discontinued the Topomax because we were told that could be side effects.

    This feeling continued. difficult child talked of it less and less. However his feelings that he was going to die were overwhelming. Every ache and pain. He was out of control. Afraid to go to the doctor because he was afraid the doctor would tell him stomach cancer(if his stomache hurt), lung cancer (if he coughed), brain tumor (because his head hurts every day), etc...every ache and pain. We did take him to the doctor to ease his mind.

    Then there was his trip to Pittsburgh. The plane. He tracked every crash all over the world. He read up on why. He started reading about carbon monoxide poisoning (his headaches), He ended up in ER because he was out of control. (two days before his trip). They examined him and talked to him. Told him it was anxiety. Prescribed xanax. They told him to take it 20 minutes before his flight. I KNOW difficult child and I told him the night before he left to take one. He will know how it will make him feel and help him sleep. (I didn't want him in the middle of O'hare airport and have this "funny" feeling and freak out). difficult child refused. Flipped out. Terrified that xanax would kill him. He might have a bad reaction. Blah, blah....

    therapist told me last week, Generalized Anxiety Disorder (GAD) and ADHD. Called psychiatrist and went in last Tuesday. That was a disaster. When I told him about the anxiety and such he wanted to prescribe xanax. I told him what happened regarding xanax. He said in FRONT of difficult child "ANY pill can KILL him". I wanted something to treat the anxiety LONG term. NOT after he had an attack.

    Fast forward to now. difficult child started Adderall on Tuesday. Any trial with a drug that contained Ritalin was really bad. difficult child had a great day. Said he felt great, completed work, stayed after. Did complain he was really tired after school.

    Wednesday he did good. He stayed after. I went to get him and principal wanted to see me. See previous post on that mess. Scuba diving that night. I was worried, but he seemed to do great. Come to find out after he told his brother that they were told you have to come up slowly or nitrogen can get in your system. easy child tried to tell him he was in a POOL, that information is more for open sea diving where they are very far under. Ok, that night difficult child was sitting on his foot doing homework. Leg went numb, and his butt. He starts freaking out. (we didn't know about the nitrogen talk). Thursday he said he wanted to take a second adderall (it is XR) at about 1pm because he is SO tired. I told him fine. Since doctor wants to up it to two anyway. He did not take it. Afraid he'll get in trouble at school if they catch him. Apparently it is a big seller at High School. After school he was wiped out. Totally. HERE is what I am now concerned about.

    difficult child said, "he is so tired. Not sleepy tired but tired. He said nothing is fun anymore. Things he use to do are just not fun anymore. He goes and does stuff but realizes he should of never left the house, it's not worth it. He said nothing seems real, even if it is infront of him. Like he is in a fog. He said it feels like his ears are on the back of his head. He can't hear himself talk. But he can hear everyone else just fine. He said he is sick and tired of everyone saying it is anxiety. He says if it was, it would go away some time. He said this started December 19th and has never gone away."

    That night he fell asleep watching a movie. When he woke up he went and got an ice pack. His entire right side was numb. He freaked out.

    Friday he is always ready to go hang out with friends. VERY social kid. I asked him if he was going bowling. He said no, he doesn't want to leave the house. He was tired. Exhausted not sleepy.

    He was upset he put on weight. Up to 150. So he thinks the adderall will help him lose weight. He refuses to eat breakfast. Doesn't eat much at all. Says nothing tastes right. I measured him. (I have a line) Last time I measured him he was 5'1 he is 5'3 now. smile, smile. No physical signs of puberty that is visible to ME. He would never get naked in front of me though.

    He told me he isn't depressed. I am worried he is. I am also worried about him not wanting to leave the house. Is he beginning to be so afraid of everything he won't even leave???

    PS...difficult child worked really hard at school this week. finished some(not all) missing assignments. Brought his 3 D's (D-) all up to C+'s. So currently he has 3-C+'s (with missing work. C+ in Algebra with 5 missing assingments and 5 incompletes) AND a B+ with one missing assingment in English. I am not going to push him regarding homework this week. He did a lot of work. Finals are this coming Friday and the following Monday. We will THEN monitor daily.
     
    Lasted edited by : Mar 21, 2009
  2. Wiped Out

    Wiped Out Well-Known Member Staff Member

    Kjs,
    It could be depression and anxiety, they are so closely related. I wish you had a different psychiatrist to take him to that could give you another opinion of what is going on. Hugs.
     
  3. ML

    ML Guest

    I would imgaine depression is a factor. I have read something like anxiety and depression are flip sides to the same coin.

    Maybe just give the Adderall a couple more weeks and then evaluate where you are in terms of the D?

    Wow, manster is 4 9" and 125 and I'm so worried about *his* weight. I wish he would worry more about it lol!

    How is the transition with having "easy child" back in the house? That's bound to be an adjustment.

    Love,

    ML
     
  4. TerryJ2

    TerryJ2 Well-Known Member

    "Any pill could kill you."
    Uh, yeah, too much water can kill you too, but when I'm a dr and I've got a kid sitting in front of me with-anxiety, I'm not going to use sarcasm.
    Grrrrrr.

    I'm so sorry. I wish you could get to the root of the problem asap. Maybe there is depression in there.

    Your difficult child scuba dives? I'm a diver, too. If you want danger, go for diving. Sharks, the bends ... but he's worried about ONE Xanax?
    Sigh.
    {hugs}
     
  5. smallworld

    smallworld Moderator

    We've been told that anxiety and depression are on a continuum. One can go into the other and back again very quickly. It is depressing to feel anxious, and it can be anxiety-provoking to feel depressed all the time.

    Somatic complaints can accompany either anxiety or depression. Panicking about situations is typically anxiety. Bone-weary fatigue is typically depression. Not taking pleasure in activities is typically depression.

    Like any stimulant, Adderall can exacerbate pre-existing anxiety and cause depression. Any child with mood issues should have the mood issues addressed first because inattention can clear up with appropriate treatment of mood issues.

    I think you need a new psychiatrist.
     
  6. Kjs

    Kjs Guest

    difficult child seems more like himself today. He is suppose to double the adderall today. He doesn't want to take it. He said he likes it and it helps him at school, but he doesn't want to feel tired.
     
  7. smallworld

    smallworld Moderator

    The fatigue may be occurring when it's wearing off. Taking a higher dose MAY help it work longer. But it may make his anxiety worse.
     
Loading...